Fungal Meningitis Outbreak from Epidural Steroid Injections In Virginia

Fungal Meningitis Outbreak in Virginia

11/5/12 Update:  As of November 5, 2012, there have been 409 confirmed cases of fungal meningitis across the country and 10 others who have contracted fungal joint infections.  The death toll has reached 30.  In Virginia, public health officials have announced forty-nine cases and two deaths.

The tainted drugs have been linked to the New England Compounding Center in Framingham, Massachusetts.  Almost all cases have been linked to a preservative-free steroid called methylprednisolone acetate, which is used to treat arthritis and back pain.

Several lawsuits have already been filed against the NECC and its sister company Ameridose in multiple jurisdictions across the country.  One suit in Pennsylvania alleges that the plaintiff contracted fungal meningitis after receiving steroid injections in November 2011.  Previously, the CDC had announced that all those who received injections between May and September 2012 may be at risk.  This suit has raised concerns that the CDC may have miscalculated and that the infections may be even more widespread than feared.

If you or someone you love received an epidural steroid injection and contracted fungal meningitis, contact the personal injury attorneys at Allen & Allen to discuss your legal options at 866-388-1307.

10/11/2012 – The Virginia Department of Health has estimated that 689 patients at two facilities in Virginia have received epidural steroid shots that may have been contaminated.[5]  The two facilities are located in southwest Virginia:

  • Insight Imaging in Roanoke, and
  • New River Valley Surgery Center in Christiansburg.[6]

The Virginia Department of Health has already confirmed 30 cases of fungal meningitis in the Commonwealth, including one death. To date, only Tennessee and Michigan have reported more cases than Virginia.[7]

Fungal Meningitis Outbreak from Epidural Steroid Injections

Public health officials have linked the recent outbreak of fungal meningitis to contaminated epidural steroid injections, commonly intended to alleviate back pain.  As of October 11, 2012, 170 people nationwide have contracted fungal meningitis and 14 have died.  The contaminated steroid shots were mixed by a compounding pharmacy in suburban Boston, Massachusetts and distributed to approximately 75 facilities in at least 23 states.  The pharmacy issued an emergency recall on September 26, 2012, but not before an estimated 14,000 patients nationwide received potentially contaminated injections.

It is not clear how many people who received the shots will contract the disease, as fungal meningitis has a lengthy incubation period.  The Center for Disease Control (CDC) is warning those who received the injections that they remain at risk for contracting the disease up to three months after exposure.  A total of 11 states have confirmed cases of fungal meningitis: Idaho, Minnesota, Michigan, Indiana, Ohio, Tennessee, Florida, North Carolina, Virginia, Maryland, and New Jersey.

The CDC is advising all patients who have had an epidural steroid injection between  May 21, 2012 and September 28, 2012 who exhibit any of the following symptoms to seek medical treatment as soon as possible:

  • New or worsening headache,
  • Fever,
  • Sensitivity to light,
  • Stiff neck,
  • New weakness or numbness in any part of your body,
  • Slurred speech, or
  • Increased pain, redness or swelling at your injection site.[1]

The New England Compounding Center (NECC), the compounding pharmacy which appears to have mixed the contaminated shots, has voluntarily ceased operations while the FDA investigates.  It is suspected that the pharmacy failed to mix preservatives into the steroid solution, which permitted mold to grow in the formulas before they could be administered.

Compounding pharmacies, which mix their own generic versions of drugs, have a checkered safety record.  These pharmacies do not fall squarely within the regulatory purview of either the FDA or the state boards of pharmacy who regulate traditional pharmacists.[2]  In fact, the FDA does not approve drugs mixed by compounding pharmacies.[3]  As a result, compounding pharmacy errors have repeatedly caused serious issues ranging from permanent disability of patients to death.  For example, in March 2011, nine patients died in Alabama after ingesting contaminated nutritional supplements mixed by a Birmingham compounding pharmacy.

What is Fungal Meningitis?

Fungal meningitis is caused by fungus entering the central nervous system and attacking the membrane lining the brain and spinal cord.  The most severe cases can lead to neurological damage and death.  Signs and symptoms of fungal meningitis include:

  • Fever,
  • Headache,
  • Stiff neck,
  • Nausea and vomiting,
  • Sensitivity to light, and
  • Altered mental status.

Fungal meningitis is most commonly treated with antifungal medications in a hospital setting.  Patients often remain quite ill for weeks.  Studies have estimated that the mortality rate for the disease can be as high as 20-25%.[4]


[1] http://www.cdc.gov/hai/outbreaks/patients/faq-meningitis-outbreak-patients.html

[2] http://www.usatoday.com/story/news/nation/2012/10/11/compounding-pharmarcies-deaths/1626753/

[3] http://online.wsj.com/article/SB10000872396390443768804578036783166676870.html?mod=djemHL_t

[4] http://www.cdc.gov/hai/outbreaks/patients/faq-meningitis-outbreak-patients.html#meningitis

[5] http://www.wjla.com/articles/2012/10/meningitis-outbreak-24-suspected-cases-in-va–80792.html

[6] To view the full list of facilities nationwide who received shipments of the contaminated shots, see http://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html

[7] To view a list of cases by state, updated daily, see http://www.cdc.gov/hai/outbreaks/meningitis-map.html